Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 146, NWS Jackson, KY

July 23, 2003Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 23, 2003, 1:04 PM EDT for Perry County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 1:04 PM EDT (17:04 UTC)
Expired
Jul 23, 2003, 1:50 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Perry County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KJKL 231704
SVRJKL
KYC193-231750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY.

* UNTIL 150 PM EDT.

* AT 103 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  ARY TO KRYPTON...OR FROM 9 MILES NORTH OF HAZARD TO 8 MILES
  NORTHWEST OF HAZARD...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BULAN AROUND 125 PM EDT.
  HAZARD AROUND 130 PM EDT.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3724 8316 3724 8317 3725 8319 3727 8323
          3730 8338 3736 8331 3744 8319 3741 8312
          3724 8311 3723 8311 3723 8311 3723 8313
          3724 8315

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:08 AM EDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 4:08 AM EDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT WED JUL 23 2003

UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR
DOMINANT WEATHER FEATURE.  THE ORIGINAL SURFACE BOUNDARY TO OUR
NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE
MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL
DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE
STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH.

AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN
ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY
WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS
SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK
UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS
MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR
ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY.

WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS
EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO
TONIGHT...FOLLOWED BY PARTIAL CLEARING.

BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE
CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON
A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE
TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT
RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20
PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY.

THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST
THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE
MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL
LEAN THAT DIRECTION WITH THE FORECAST.

FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR
LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE
TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING
QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY
NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND
DRIER AIR IS IN PLACE.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1015 PM EDT TUE JUL 22 2003

WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST
KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD
OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST
WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE
SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS.
RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA
KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST
PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS.

HYSELL

---------------------------------------------------------------------

345 PM EDT TUE JUL 22 2003

FORECAST CHALLENGES...POPS THE FIRST THREE PERIODS.

16Z SFC ANALYSIS HAD A COLD FRONT EXTENDING SOUTH OUT OF QUEBEC WITH
WAVES OF LOW PRESSURE OVER NW PA AND THE ADIRONDACKS. THE FRONT
EXTENDED SW INTO THE BLUEGRASS REGION AND THEN FURTHER SW INTO OK. A
PREFRONTAL TROUGH WORKED ITS WAY ACROSS THE CWA TODAY...LIKELY
ASSOCIATED WITH WITH MCS OVER TN. MCS HAS GRADUALLY EXPANDED NW INTO
KY AND VA LATE THIS MORNING AND EARLY THIS AFTERNOON APPARENTLY DUE
TO THE REGION BEING IN THE RIGHT ENTRANCE REGION OF A 300 MB JET
STREAK.

TONIGHT...ONGOING MCS WILL CONTINUE INTO THE EVENING HOURS OVER THE
FAR SOUTHEAST. ADDITIONAL CONVECTION IS POSSIBLE AS THE SHRA/TSRA
OVER CENTRAL KY WORK EAST. THE COLD FRONT AND TROUGH WILL ALSO
CONTINUE TO PUSH EAST TONIGHT SO SHOWERS CANNOT BE RULED OUT ALONG
IT AS IT CROSSES INTO VA TONIGHT. META TRIES TO DEVELOP A LINE OF
SHRA/TSRA ALONG THE BOUNDARY LATER THIS EVENING. HOWEVER...MCS HAS
WORKED OVER MUCH OF THE SOUTHERN HALF OF THE CWA SO HAVE WORDED AS
JUST CHANCE OF SHOWERS AFTER MIDNIGHT. WENT JUST ABOVE GUIDANCE FOR
LOWS AS DRIER AIR IS ONLY SLOWLY WORKING ITS WAS IN. DEWPOINTS ARE
STILL RUNNING BETWEEN 65 AND 70.

CONCERN FOR TOMORROW IS AROUND CHANCE OF SVR STORMS. WITH WBZ
HEIGHTS OF 9-10K FT LARGE HAIL WILL BE THE PRIMARY THREAT. A SW/V IS
EXPECTED TO CROSS THE REGION DURING THE AFTERNOON AND THIS ALONG
WITH DAYTIME HEATING SHOULD HELP FOCUS CONVECTION. SHEAR IS ONLY
MARGINAL TO MODERATE SO THAT SHOULD BE SOMEWHAT OF A LIMITING
FACTOR. STRONG WINDS WILL ALSO BE POSSIBLE. HIGH TEMPS WILL BE MORE
FALL LIKE THAN JULY-LIKE WITH HIGHS GENERALLY IN THE MID 70S.
GUIDANCE HAS INCREASED POPS TO LIKELY AND AS STEEP AS LAPSE RATES
ARE EXPECTED TO GET WILL FOLLOW THIS UP WARD TREND TO GOOD CHANCE.
WILL GIVE POPS A DIURNAL TREND AND CUT THEM BACK IN THE EARLY
EVENING. LOW TEMPS COULD APPROACH OR BREAK RECORD LOWS ON WED NIGHT
IF FWC OR MET GUIDANCE NUMBERS END UP VERIFYING. FOR NOW HAVE
TRIMMED BACK LOWS ON THU NIGHT...COMPROMISING BETWEEN THE MAV AND
FWC NUMBERS.

THURSDAY...TROUGH AXIS SHOULD STILL BE CROSSING THE CWA. THE AXIS
WILL NOT BE EAST OF OUR EASTERNMOST COUNTIES UNTIL THU AFTERNOON. SO
WILL KEEP SLIGHT CHANCE IN SOUTHEASTERNMOST COUNTIES. TEMPS WILL
BEGIN TO REBOUND. UPPER RIDGING WORKS INTO THE REGION LATE IN THE
DAY AND CONTINUES INTO FRI. WITH SFC HIGH DRIFTING OVERHEAD THERE
SHOULD BE A RIDGE VALLEY SPLIT ON THU NIGHT. WENT WITH A RANGE OF
UPPER 50S VALLEYS TO LOWER 60S RIDGES AND BLUEGRASS COUNTIES. DRY
WEATHER IS EXPECTED OVER THE ENTIRE AREA FROM THU EVENING THROUGH
SAT.

EXTENDED...EARLY IN THE PERIOD A TROUGH LIFTING OUT OF THE NORTHEAST
IS REPLACED BY A BROADER TROUGH OVER THE GREAT LAKES AND NORTHEAST.
AN UPPER LOW IS EXPECTED TO BE EAST OF HUDSONS BAY. UPPER RIDGE
REMAINS OVER THE FOUR CORNERS REGION...WHILE CENTRAL ATLANTIC RIDGE
REMAINS. A SW/V IS EXPECTED TO ROTATE AROUND THE LOW AND INTO THE
BASE OF THIS TROUGH ON SAT AND DEEPEN IT OVER THE MID ATLANTIC
STATES. A SFC LOW AND COLD FRONT ASSOCIATED WITH THIS SYSTEM IS
EXPECTED TO DROP S OF THE GREAT LAKES ON SAT AND INTO THE OH VALLEY
ON SUN. THIS FRONT WILL GRADUALLY CROSS THE OH VALLEY AND STALL OUT
IN THE TN VALLEY ON MON. ANOTHER SW/V IS EXPECTED TO ROUND THE RIDGE
AND DROP INTO THE EASTERN TROUGH AND AMPLIFY IT DOWN MORE TO OUR
WEST LATER IN THE PERIOD. ANOTHER SFC LOW AND COLD FRONT ASSOCIATED
WITH THIS SW/V SHOULD MOVE INTO THE AREA ON TUE OR TUE NIGHT.
THINKING FOR THE PERIOD IS MORE IN LINE WITH THE MORE AMPLIFIED 0Z
GFS SOLUTION. AS OF LATE...THE DEEPER...MORE AMPLIFIED TROUGH OVER
THE NE US TROUGH HAS BEEN BETTER.  TEMPS ARE EXPECTED TO BE NEAR
NORMAL AS A COOL SUMMER CONTINUES. A FEW OF THE WARM SPOTS HAVE HIT
90 SO FAR...BUT LOZ AND JKL HAVE YET TO REACH 90 DEGREES.

PELTON
Hazardous weather outlook, Jul 23, 5:45 AM EDT, 7 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE
HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS
OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:38 AM EDTFlash Flood WarningJKLMenifee3 hr
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley39 min
Jul 23, 5:39 PM EDTSevere Thunderstorm WarningJKLLaurel36 min
Jul 23, 5:50 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley85 min
Jul 23, 7:10 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.